Arkansas, 2019

Flooding in Arkansas, May 24 to 31, 2019

May 24 to 31, 2019 · NWS LZK · 7 events in 7 counties and zones

Heavy rain brought flooding to the Arkansas River and Fourche Lafave. In addition to heavy rain, upstream reservoirs were very full and needed to release water, adding to the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
$3.0 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Arkansas River and Fourche Lafave. In addition to heavy rain, upstream reservoirs were very full and needed to release water, adding to the flooding. This resulted in record river stages at 4 of the gauge sites in our area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 24, 5:29 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, May 24, 5:29 AM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
629 AM CDT Fri May 24 2019

.AVIATION...
High pressure will keep dry weather over the area through the
period. Scatterd mid level clouds are moving into the west and
east sections this morning. Gusty winds are expected in the north
today. VFR conditions will continue.

&&

.PREV DISCUSSION...(ISSUED 347 AM CDT Fri May 24 2019)
SHORT TERM...Today Through Saturday Night
An upper level high pressure system continues over the southeast
U.S. with an upper low over the northern Rockies. The upper low will
move northeast through the upper midwest this afternoon and tonight,
around the influence of the upper ridge. Another upper low moves
into the western U.S. Saturday.

Surface high pressure is just east of Arkansas. This high will keep
dry weather over Arkansas through the short term period. Any storms
that form in the Plains today or Saturday will remain north and west
of the state. Warm and fairly humid conditions will continue through
Saturday. Highs today and Saturday will be in the upper 80s to lower
90s. Lows will be in the upper 60s to lower 70s.

LONG TERM...Sunday Through Thursday
A ridge of high pressure over the southeast United States will be
the dominant weather feature to begin the extended period. Under the
high, above average temperatures are expected, with little to no
rain.

As the period progresses, the ridge will flatten/weaken somewhat.
A storm system from the southwest United States will head into the
middle of the country, and will drag a cold front into Arkansas.
This will result in good chances of showers and thunderstorms
Tuesday and Wednesday.

By Thursday, the front should be in central or southern Arkansas,
and will stall. The front may eventually wash out. Any thunderstorms
will be isolated, and nearest the front from Little Rock southward.
Weak high pressure/dry conditions will be noted farther north.
Temperatures will be a bit cooler/more seasonal.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, May 24, 4:00 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Fri May 24 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-251000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Major flooding is expected at most forecast points along the
Arkansas River. The river will be on the rise this weekend, with
crests occurring next week. This should be an historic event, with
record or near record crests in some cases.

Afternoon heat index values will climb into the 90s across much of
the region this weekend into early next week.

It will be mostly dry through Monday. Chances of showers and
thunderstorms return to the forecast Tuesday and Wednesday.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

51/46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Perry

When
May 24, 10:52 AM CST to May 31, 11:59 PM CST
Where
Perry County, 2.06 mi WSW of Houston to 1.19 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.020, -92.734

Flooding began on the Fourche LaFave River at Houston on May 24 and continued into June.

Flood, Conway

When
May 24, 11:31 AM CST to May 31, 11:59 PM CST
Where
Conway County, 1.21 mi NE of Point Remove to 2.08 mi SSE of Point Remove
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
35.142, -92.784

River flooding began on the Arkansas River at Morrilton May 24 and continued through the end of the month. The river had a record crest in June.

Flood, Pope

When
May 24, 6:05 PM CST to May 31, 11:59 PM CST
Where
Pope County, 102.63 mi NW of Humphrey to 96.18 mi NW of Humphrey
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
35.267, -93.177

River flooding began on the Arkansas River at Dardanelle May 24 and continued through the end of the month. The river crested there at 45.91 feet on May 31 and this was a record stage.

Flood, Faulkner

When
May 25, 12:10 PM CST to May 31, 11:59 PM CST
Where
Faulkner County, 2.68 mi W of Gleason to 0.89 mi W of Bessie
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
35.121, -92.577

Flooding began on the Arkansas River at Toad Suck on May 25 and continued into June. The river reached a record stage in June.

Flood, Jefferson

When
May 26, 8:05 PM CST to May 31, 11:59 PM CST
Where
Jefferson County, 0.85 mi S of Rob Roy to 1.3 mi ENE of Fairfield
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
34.268, -91.921

Flooding began on the Arkansas River at Pine Bluff on May 26 and continued into June.

Flood, Pulaski

When
May 28, 2:40 PM CST to May 31, 11:59 PM CST
Where
Pulaski County, 1.08 mi SSE of Fort Roots to 1.02 mi NNW of Little Rock
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
34.757, -92.280

Flooding began on the Arkansas River at Little Rock on May 28 and continued into June.

Flood, Desha

When
May 28, 7:30 PM CST to May 31, 11:59 PM CST
Where
Desha County, 1.51 mi NNW of Pendleton to 2.38 mi WSW of Pendleton
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
33.990, -91.391

Flooding began on the Arkansas River at Pendleton on May 28 and continued into June. The river reached a record stage in June of 37.63 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832007, 831958, 831951, 831975, 831998, 831980, 832002.